Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 59, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 17, 2023, 6:23 PM EDT for Brevard County, Florida. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2023, 6:23 PM EDT (22:23 UTC)
- Expired
- May 17, 2023, 7:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 37 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:05 PM EDT | TSTM WND GST 54 | 4 Sw Kennedy Space Cent, FL | USSF TOWER 805 MEASURED A WIND GUST OF 47KT/54MPH FROM THE SOUTHEAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117
WUUS52 KMLB 172223
SVRMLB
FLC009-172315-
/O.NEW.KMLB.SV.W.0059.230517T2223Z-230517T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
623 PM EDT Wed May 17 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
East central Brevard County in east central Florida...
* Until 715 PM EDT.
* At 622 PM EDT, a severe thunderstorm was located near Sharpes,
moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sharpes, Cape Canaveral, Merritt Island and north Cocoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and frequent cloud to ground
lightning is expected with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2841 8055 2840 8056 2839 8056 2839 8076
2852 8079 2854 8054 2847 8049 2846 8049
TIME...MOT...LOC 2222Z 264DEG 10KT 2844 8070
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cristaldi2 follow-up statements
663
WWUS52 KMLB 172235
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
635 PM EDT Wed May 17 2023
FLC009-172315-
/O.CON.KMLB.SV.W.0059.000000T0000Z-230517T2315Z/
Brevard FL-
635 PM EDT Wed May 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EAST CENTRAL BREVARD COUNTY...
At 634 PM EDT, a severe thunderstorm was located over Merritt Island,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Merritt Island, Cape Canaveral, Port Canaveral and Jetty Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 2840 8056 2839 8056 2839 8072 2846 8074
2853 8071 2854 8054 2849 8050 2846 8049
TIME...MOT...LOC 2234Z 258DEG 10KT 2845 8067
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cristaldi198
WWUS52 KMLB 172312
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
712 PM EDT Wed May 17 2023
FLC009-172320-
/O.EXP.KMLB.SV.W.0059.000000T0000Z-230517T2315Z/
Brevard FL-
712 PM EDT Wed May 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREVARD COUNTY
WILL EXPIRE AT 715 PM EDT...
The storms which prompted the warning are weakening below severe
limits, and starting to exit the warned area. Therefore, the warning
will be allowed to expire. However small hail, and wind gusts of 40
to 50 mph are still possible with these thunderstorms.
Torrential rainfall and frequent lightning will also continue over
North Merritt Island and Cape Canaveral.
LAT...LON 2840 8056 2839 8056 2839 8072 2846 8074
2853 8071 2854 8054 2849 8050 2846 8049
TIME...MOT...LOC 2310Z 264DEG 10KT 2846 8059
$$
CristaldiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:00 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 17, 4:00 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 400 PM EDT Wed May 17 2023 ...New MARINE, FIRE WEATHER, AVIATION... .DISCUSSION... Current-Tonight...The first radar returns of the day have been detected across east central FL, with isolated thunderstorms west of Orlando pushing eastward towards the Saint Johns basin. The delicate cu field from earlier this morning has filled in substantially this afternoon, eroding along the west FL coastline as the west coast sea breeze begins its journey inland. Also faintly seen is the east coast sea breeze which is paralleling the immediate Brevard County coast, and isn't expected to venture much farther inland this afternoon. Over the next few hours, convection will ramp up as isolated storms increase in coverage over the interior and then interact with the pinned east coast sea breeze. Through the day, each HRRR update has been consistent with robust convection at the coast, initially just along the Treasure Coast but has expanded to include areas from Jupiter to Daytona Beach. Storm motion will be to the east at 15 to 20 mph this afternoon, with wind gusts of 50 mph, frequent lightning, heavy downpours and small hail the main hazards. By this evening (towards sunset), thunderstorms will reach the Atlantic waters and push farther offshore, however debris anvil rain may spread back across the interior through midnight. West to southwest flow has aided temperatures in climbing above normal values in the lower 90s, with Vero Beach having tied a previous record high of 95 degrees. Temperatures will drop overnight to the upper 60s/lower 70s. Thursday...Higher rain chances return tomorrow as a weak boundary dips across the area and an associated surface low develops off the FL Atlantic coastline. Another afternoon where the west coast sea breeze will dominate in deep westerly flow, but CAM guidance has been eager in a robust collision over the interior with convection drifting to the east coast once again. Similar storm hazards expected as today with gusty winds and heavy downpours although coverage will be a bit higher as PoPs range from 50-60%. Activity will linger at the coast through sunset then push offshore prior to midnight. Very warm highs again reaching the lower 90s, upper 80s at the immediate coast. Friday-Saturday...Mid-level troughing will move across the Florida peninsula with the associated surface low lifting northeast across the southeastern US on Friday. The Westerly steering flow coupled with the rather moist environment (PWATs around 1.6") and the development of the east coast sea breeze will allow for scattered showers and isolated storm development in the afternoon across east central Florida. Any storms that do develop on Friday will be capable of producing lightning strikes, gusty winds and locally heavy rainfall. By Saturday, the mid-level trough will have pushed east of the peninsula, with model guidance indicating some minimal drying across east central Florida. Steering flow will be weaker compared to Friday, but the development of the east coast sea breeze and subsequent collisions across the interior will lead to a chance for rain and isolated thunderstorms. With a slightly less favorable environment, PoPs decrease on Saturday, generally in the 30-40 percent range in the afternoon. Showers and storms that develop will generally diminish further into the evening hours on both days, with the best chances for any further rain or storm development occurring over the local Atlantic waters. Warm temperatures will continue Friday and Saturday, with afternoon highs climbing into the mid to upper 80s along the immediate coast and in the low 90s across the interior. Overnight lows in the upper 60s to low 70s across east central Florida. Sunday-Wednesday (previous)...With departure of the trough east of the region a brief period of relative drying wl occur Sat, with a smaller chc of aftn showers and storms as local boundaries come together. Weak sfc ridging combining with stronger seasonal heating and afternoon boundaries wl lead to isold/sct storms in the afternoons into early next week with highs around 90 and nighttime lows around 70. Into Tue, weak ridging looks to give way to height falls invof of the peninsula. Both GFS and Euro are indicative of a transitory wave sufficient to bring higher rain chcs around Tue/Wed of next week. Rain cvrg and amounts may be higher than what is indicated at this early stage, should a more robust feature develop in proximity to the area. && .MARINE... Issued at 335 PM EDT Wed May 17 2023 Tonight-Tomorrow...South and east winds due the east coast sea breeze circulation will return westerly overnight but not before isolated to scattered thunderstorms push offshore this evening. Locally higher seas and winds up to 35 knots will be possible in convection late this afternoon and also again tomorrow. Outside of convection, winds up to 10 knots and seas generally 2-3 feet. Friday-Monday...Seas will build to 3 to 5 feet across the local Atlantic waters on Friday due to increasing swell, with seas gradually subsiding through the weekend back down to 2-3 feet by Sunday. Friday through Sunday, southwest winds will start off each morning and gradually veer to out of the east at 5 to 10 knots each afternoon due to the development of the east coast sea breeze. Seas will then build once again heading into Monday due to onshore flow around 10 knots. Scattered showers and isolated thunderstorms will be possible each afternoon through the evening hours, typically moving offshore. && .FIRE WEATHER... Issued at 335 PM EDT Wed May 17 2023 Today-Tomorrow...Minimum RH values will be of concern over the next couple of days as values fall below 40 percent across the interior with high temperatures climbing to the lower 90s. Westerly winds will continue to dominate, pinning the east coast sea breeze to the barrier islands or east of I-95. Because of this, the resultant sea breeze collision will occur along the coast, where the highest chance for showers and lightning storms are expected this afternoon and early evening and again tomorrow. Rain and storm chances will increase for the remainder of the week and into the weekend as increasing moisture along with a destabilized atmosphere develops in the afternoons. Expect scattered afternoon storms inland with movement toward the east coast from mid to late afternoon. Higher RH and areas of rainfall will preclude development of critical fire weather. Dispersion will be very good to excellent during afternoons into late week. && .AVIATION... (18Z TAFS) Issued at 335 PM EDT Wed May 17 2023 Convection already sparking over the interior as of 19Z between KSFB and KDAB. As the dominant west coast sea breeze continues inland and the east coast breeze pinned to the coast (only reaching KMLB so far), a robust collision is anticipated within the next few hours, bringing IFR/MVFR cigs to coastal terminals and even as far inland as KMCO. Activity will push offshore by 02Z with winds becoming variable overnight. West winds return after 13-14Z tomorrow, with another round of thunderstorms after 16-18Z. && .PRELIMINARY POINT TEMPS/POPS... DAB 68 87 69 85 / 10 60 50 40 MCO 70 91 70 91 / 20 60 40 50 MLB 70 87 70 87 / 40 60 50 50 VRB 68 89 69 88 / 40 50 50 50 LEE 70 90 70 90 / 10 50 30 50 SFB 69 91 70 89 / 10 60 40 50 ORL 71 93 71 91 / 10 60 40 50 FPR 69 87 69 88 / 40 50 40 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM/AVIATION...Smith LONG TERM/IDSS....Tollefsen RADAR...Haley
Hazardous weather outlook, May 17, 4:32 AM EDT, 13 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 432 AM EDT Wed May 17 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-172100- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 432 AM EDT Wed May 17 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered lightning storms will be possible across all of east central Florida today, with the dominate westerly flow pinning the east coast sea breeze near the coast. The greatest potential for storms this afternoon and evening will be from Brevard to southern Osceola southward, with the sea breeze collision expected to occur near the coast. A few showers and storms may push back towards the coast this evening, as the steering flow remains westerly. Any storms that form this afternoon will be capable of producing occasional to frequent lightning strikes, gusty winds of 40 to 50 mph, locally heavy downpours, and small hail. Always move indoors if skies begin to look threatening, or if you hear thunder. .RIP CURRENT IMPACT... A moderate risk of dangerous rip currents continues at the central Florida Atlantic beaches today. If you plan on heading to the beach today, when you arrive, check with your local beach patrol for additional information about ocean hazards. Remember to swim only within sight of a lifeguard, and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Isolated storms could produce wind gusts to around 35 knots, mainly over inland lakes, the Intracoastal Waterway, and the Atlantic waters. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A moderate risk of dangerous rip currents is expected to continue at all central Florida Atlantic beaches through late week. Isolated to scattered lightning storms are forecast each afternoon through this weekend. The main storm threats will be cloud to ground lightning strikes, gusty winds, torrential downpours and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Watson
In the hours before
Special weather statement, May 17, 2:33 PM EDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Melbourne FL
233 PM EDT Wed May 17 2023
FLZ041-044>046-171900-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
233 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of northwestern
Seminole, east central Lake, northwestern Orange and central Volusia
Counties through 300 PM EDT...
At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Plymouth, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deltona, Sanford, Apopka, Winter Springs and Casselberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2868 8151 2882 8157 2902 8132 2870 8119
TIME...MOT...LOC 1832Z 248DEG 11KT 2880 8148
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HaleySpecial weather statement, May 17, 4:16 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
416 PM EDT Wed May 17 2023
FLZ045-046-172045-
Orange FL-Seminole FL-
416 PM EDT Wed May 17 2023
...A strong thunderstorm will impact portions of western Orange and
southwestern Seminole Counties through 445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlovista, or over Pine Hills, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs and Ocoee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2843 8150 2860 8158 2876 8129 2851 8117
TIME...MOT...LOC 2015Z 246DEG 15KT 2855 8147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CristaldiLocal storm report, May 17, 4:34 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
434 PM EDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST SANFORD AIRPORT 28.78N 81.24W
05/17/2023 M44 MPH SEMINOLE FL ASOS
THUNDERSTORM OUTFLOW PRODUCED A WIND GUST OF 38
KNOTS/44 MPH FROM THE WNW.
&&
EVENT NUMBER MLB2300162
KELLYSpecial weather statement, May 17, 5:20 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
520 PM EDT Wed May 17 2023
FLZ164-264-172200-
Inland Martin FL-Coastal Martin FL-
520 PM EDT Wed May 17 2023
...Strong thunderstorms will impact portions of southeastern Martin
County through 600 PM EDT...
At 518 PM EDT, Doppler radar was tracking strong thunderstorms just
southwest of Tequesta, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tequesta, Jupiter Island and Hobe Sound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2697 8008 2697 8014 2696 8014 2695 8015
2696 8030 2697 8030 2715 8025 2720 8013
2703 8008
TIME...MOT...LOC 2118Z 213DEG 18KT 2692 8016
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CristaldiThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:33 PM EDT | Special Weather Statement | MLB | Seminole | 27 min |
| May 17, 4:16 PM EDT | Special Weather Statement | MLB | Orange | 29 min |
| May 17, 4:36 PM EDT | Special Marine Warning | MLB | 39 min | |
| May 17, 5:20 PM EDT | Special Weather Statement | MLB | Martin | 40 min |
| May 17, 5:23 PM EDT | Special Marine Warning | MLB | 67 min | |
| May 17, 5:47 PM EDT | Areal Flood Advisory | MLB | Volusia | 88 min |
| May 17, 6:18 PM EDT | Special Marine Warning | MLB | 87 min | |
| May 17, 6:38 PM EDT | Special Weather Statement | MLB | Indian River | 37 min |
| May 17, 6:54 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Indian River | 24 min |
| May 17, 6:56 PM EDT | Special Marine Warning | MLB | 94 min | |
| May 17, 7:02 PM EDT | Special Weather Statement | MLB | Brevard | 58 min |
| May 17, 7:33 PM EDT | Areal Flood Advisory | MLB | Brevard | 87 min |
| May 17, 7:35 PM EDT | Special Marine Warning | MLB | 85 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.